Prescription nasal sprays manufactured by Ferring Pharmaceuticals US are being recalled because they contain a higher concentration of the active ingredient that specified on the label and, if used, could cause serious and even life-threatening side effects.
The recall involves all lots of DDAVP Nasal Spray 10mcg/0.1mL and Desmopressin Acetate Nasal Spray, antidiuretic replacement therapies to treat central cranial diabetes insipidus as well as temporary polyuria and polydipsia following head trauma or surgery in the pituitary region. It also includes Stimate Nasal spray, used to treat patients with hemophilia A with Factor VIII coagulant activity levels greater than 5%, as well as mild to moderate classic von Willebrand’s disease (Type I) (a genetic clotting disorder) with factor VIII levels greater than 5%.
A list of lot numbers, expiration dates and NDC #s can be found on the company’s news release.
The superpotency of desmopressin in the nasal sprays was identified during routine testing of the products. Receiving a higher potency of desmopressin could cause abnormally low levels of sodium in the blood, a condition known as hyponatremia. This could eventually lead to seizure, coma, and death.
To date, Ferring has not received an increase in adverse event reports due to this issue. However, the company may have had a single non-fatal adverse event associated with this issue in the U.S. during this time.
Any adverse events experienced after using affected nasal sprays should be reported to the Food and Drug Administration (FDA) Adverse Event Reporting System.